The Prevalence of Khat –Induced Psychotic Reactions among College Students: A Case in Jimma University College of Agriculture
As it may prolong energy and mental alertness, khat has gained popularity among college students. However, many undesirable psychoactive effects khat use are not reported. A dorm-to-dorm survey was carried out from May 5-15, 2006 to investigate the prevalence of khat –induced psychotic reactions among habitual khat chewer students of Jimma University College of Agriculture (JUCA). A total of 210 male students who are habitual khat chewers were identified through dorm-to-dorm survey and who were voluntary to participate were taken for the study. The prevalence of short-lived psychiatric manifestations and other psychological problems following the use of khat are clearly reported by some subjects. Hallucinations are reported by 7.1%, depression by 43.8% and 33.3% of the habitual khat chewers reported the frequent incidence of anxiety following the euphoric sessions. The majority (65.7%) of the samples also mentioned that they are mostly subjected to grandiose fantasies. While 33.3% of the habitual Khat chewers reported the frequency of insomnia, the majority (40.5%) responded that they are free from lack of sleep. Out of 107 sexually active subjects, only 28(16.7%) reported the frequent episode of loss of sexual desire during khat use.42.9% of the habitual khat chewers started khat chewing practice so as to increase their concentration and to help them stay alert through the night. The other 32.9% mentioned that they started it because their friends urged them, while the remaining subjects began khat chewing because of some religious and cultural reasons. While 40% of the subjects are now using khat to overcome stressful academic works, the other 31.4% reported that they are using khat mostly to enjoy with their friends. The rest 23.8% of the habitual khat chewers reported that they are using khat most of the time to be free from anxiety. The case study, involved in this research, had observable and frequent psychiatric manifestations. The subject\'s hospital record showed that he didn\'t have a past psychiatric history or family history of psychiatric illness. As he is subjected to khat–induced psychoses, he was advised to quit khat chewing so that the resolution of symptoms usually occurs within a short period. However, due to his inability to withstand the withdrawal symptoms (such as insomnia, irritability, weakness, dizziness, and the like), he could stop khat use. He was living with clear psychotic reactions by the time this research was conducted. Generally, this research findings implied that khat use has some potential dangers; so, its use needs to be discouraged. Especially, individuals with some psychological disorders should be careful to avoid it, for it may worsen depressive, manic, or psychotic behaviors.
Ethiopian Journal of Education and Science Vol. 2 (1) 2006: pp. 63-84
Metrics Loading ...
Metrics powered by PLOS ALM
Ethiopian Journal of Education and Sciences. ISSN: 1998-8907